Article

Extracorporeal treatment for acetaminophen poisoning: Recommendations from the EXTRIP workgroup

Clinical Toxicology (Impact Factor: 3.67). 09/2014; 52(8):856-867. DOI: 10.3109/15563650.2014.946994

ABSTRACT

Background:
The Extracorporeal Treatments in Poisoning (EXTRIP) workgroup was created to provide evidence-based recommendations on the use of extracorporeal treatments (ECTR) in poisoning and the results are presented here for acetaminophen (APAP).

Methods:
After a systematic review of the literature, a subgroup selected and reviewed the articles and summarized clinical and toxicokinetic data in order to propose structured voting statements following a pre-determined format. A two-round modified Delphi method was chosen to reach a consensus on voting statements, and the RAND/UCLA Appropriateness Method was used to quantify disagreement. Following discussion, a second vote determined the final recommendations.

Results:
Twenty-four articles (1 randomized controlled trial, 1 observational study, 2 pharmacokinetic studies, and 20 case reports or case series) were identified, yielding an overall very low quality of evidence for all recommendations. Clinical data on 135 patients and toxicokinetic data on 54 patients were analyzed. Twenty-three fatalities were reviewed. The workgroup agreed that N-acetylcysteine (NAC) is the mainstay of treatment, and that ECTR is not warranted in most cases of APAP poisoning. However, given that APAP is dialyzable, the workgroup agreed that ECTR is suggested in patients with excessively large overdoses who display features of mitochondrial dysfunction. This is reflected by early development of altered mental status and severe metabolic acidosis prior to the onset of hepatic failure. Specific recommendations for ECTR include an APAP concentration over 1000 mg/L if NAC is not administered (1D), signs of mitochondrial dysfunction and an APAP concentration over 700 mg/L (4630 mmol/L) if NAC is not administered (1D) and signs of mitochondrial dysfunction and an APAP concentration over 900 mg/L (5960 mmol/L) if NAC is administered (1D). Intermittent hemodialysis (HD) is the preferred ECTR modality in APAP poisoning (1D).

Conclusion:
APAP is amenable to extracorporeal removal. Due to the efficacy of NAC, ECTR is reserved for rare situations when the efficacy of NAC has not been definitively demonstrated.

2 Followers
 · 
6 Reads
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Background: The Extracorporeal Treatments in Poisoning workgroup was created to provide evidence-based recommendations on the use of extracorporeal treatments (ECTRs) in poisoning. Here, the workgroup presents its systematic review and recommendations for theophylline. Methods: After a systematic review of the literature, a subgroup reviewed articles, extracted data, summarized findings, and proposed structured voting statements following a pre-determined format. A two-round modified Delphi method was chosen to reach a consensus on voting statements and the RAND/UCLA Appropriateness Method was used to quantify disagreement. Anonymous votes were compiled, returned, and discussed. A second vote determined the final recommendations. Results: 141 articles were included: 6 in vitro studies, 4 animal studies, 101 case reports/case series, 7 descriptive cohorts, 4 observational studies, and 19 pharmacokinetic studies, yielding a low-to-very-low quality of evidence for all recommendations. Data on 143 patients were reviewed, including 10 deaths. The workgroup concluded that theophylline is dialyzable (level of evidence = A) and made the following recommendations: ECTR is recommended in severe theophylline poisoning (1C). Specific recommendations for ECTR include a theophylline concentration [theophylline] > 100 mg/L (555 μmol/L) in acute exposure (1C), the presence of seizures (1D), life-threatening dysrhythmias (1D) or shock (1D), a rising [theophylline] despite optimal therapy (1D), and clinical deterioration despite optimal care (1D). In chronic poisoning, ECTR is suggested if [theophylline] > 60 mg/L (333 μmol/L) (2D) or if the [theophylline] > 50 mg/L (278 μmol/L) and the patient is either less than 6 months of age or older than 60 years of age (2D). ECTR is also suggested if gastrointestinal decontamination cannot be administered (2D). ECTR should be continued until clinical improvement is apparent or the [theophylline] is < 15 mg/L (83 μmol/L) (1D). Following the cessation of ECTR, patients should be closely monitored. Intermittent hemodialysis is the preferred method of ECTR (1C). If intermittent hemodialysis is unavailable, hemoperfusion (1C) or continuous renal replacement therapies may be considered (3D). Exchange transfusion is an adequate alternative to hemodialysis in neonates (2D). Multi-dose activated charcoal should be continued during ECTR (1D). Conclusion: Theophylline poisoning is amenable to ECTRs. The workgroup recommended extracorporeal removal in the case of severe theophylline poisoning.
    Full-text · Article · Oct 2014 · Clinical Toxicology
  • [Show abstract] [Hide abstract]
    ABSTRACT: The massive acetaminophen poisoning may be complicated by an early lactic acidosis without liver injury. We present the case of a 60-year-old man who was hospitalized for a massive voluntary drug intoxication of 64 g of acetaminophen. During the 3 days of hospitalization, 5 parameters were followed: plasma acetaminophen, lactates, AST and ALT levels and prothrombin time. The medical emergency entrance checkup reveals a plasma acetaminophen level of 720 mg/L (4766 �mol/L), a decompensated lactic acidosis (lactates: 10.2 mmol/L; pH: 7.27; anion gap: 24 mmol/L) and a normal liver function. N-acetylcysteine treatment by intravenous infusion is started with a loading dose of 150 mg/kg in 1 hour followed by 50 mg/kg in 4 hours and then 100 mg/kg in 16 hours. He is then transferred to intensive care unit in an agitated coma. Lactic acidosis is corrected after 12 hours with lactates kinetic superimposable to that of acetaminophen. Treatment with N-acetyl-cysteine is continued on the basis of 100 mg/kg/24 h because of a high plasma acetaminophen level 20 hours after ingestion (1218 �mol/L). Subtherapeutic acetaminophen level is achieved after 44 hours of care. The absence of concomitant shock, state of hypoxia or seizure, other medication use, arguments in favor of carbon monoxide poisoning and normal hepatocellular function are used to support physiopathological hypothesis of massive acetaminophen poisoning. Such cases, although rare, must be known by intensive care unit clinicians.
    No preview · Article · Dec 2014
  • [Show abstract] [Hide abstract]
    ABSTRACT: The Extracorporeal Treatments in Poisoning (EXTRIP) Workgroup conducted a systematic literature review using a standardized process to develop evidence-based recommendations on the use of extracorporeal treatment (ECTR) in patients with phenytoin poisoning. The authors reviewed all articles, extracted data, summarized findings, and proposed structured voting statements following a predetermined format. A 2-round modified Delphi method was used to reach a consensus on voting statements, and the RAND/UCLA Appropriateness Method was used to quantify disagreement. 51 articles met the inclusion criteria. Only case reports, case series, and pharmacokinetic studies were identified, yielding a very low quality of evidence. Clinical data from 31 patients and toxicokinetic grading from 46 patients were abstracted. The workgroup concluded that phenytoin is moderately dialyzable (level of evidence = C) despite its high protein binding and made the following recommendations. ECTR would be reasonable in select cases of severe phenytoin poisoning (neutral recommendation, 3D). ECTR is suggested if prolonged coma is present or expected (graded 2D) and it would be reasonable if prolonged incapacitating ataxia is present or expected (graded 3D). If ECTR is used, it should be discontinued when clinical improvement is apparent (graded 1D). The preferred ECTR modality in phenytoin poisoning is intermittent hemodialysis (graded 1D), but hemoperfusion is an acceptable alternative if hemodialysis is not available (graded 1D). In summary, phenytoin appears to be amenable to extracorporeal removal. However, because of the low incidence of irreversible tissue injury or death related to phenytoin poisoning and the relatively limited effect of ECTR on phenytoin removal, the workgroup proposed the use of ECTR only in very select patients with severe phenytoin poisoning.
    No preview · Article · Jan 2015 · Clinical Toxicology
Show more